A CASE OF PEMBROLIZUMAB-INDUCED COMPLETE HEART BLOCK AND MYASTHENIA GRAVIS

Janice Jang, MD, Sara Stream, MD, New York University School of Medicine

Meeting: Hospital Medicine 2018; April 8-11; Orlando, Fla.

Abstract number: 869

Categories: Adult, Clinical Vignettes, Uncategorized

Keywords: , , , ,

Case Presentation: A 60-year-old man with coronary artery disease and metastatic renal cell carcinoma presents with worsening dyspnea on exertion 3 weeks after his first infusion of pembrolizumab. On presentation, he was tachycardic and in visible respiratory distress. Initial laboratory values were notable for troponin of 8.15 with EKG showing sinus tachycardia with right bundle branch block, left anterior fascicular block, and first degree atrioventricular block. Left heart catheterization was unremarkable and steroids were initiated for presumed immune-mediated pneumonitis and myocarditis. Soon after, he had sudden onset bradycardia and hypotension. EKG revealed complete heart block for which a permanent pacemaker was placed.
Shortly afterwards, he was noted to have bilateral ptosis, increased work of breathing and proximal muscle weakness. Pulmonary function testing revealed forced vital capacity of less than 1 liter, suggesting respiratory muscle weakness. Electromyography was consistent with myasthenia gravis, despite negative acetylcholine receptor antibodies. Plasmapheresis was initiated with minimal effect. Despite aggressive treatment, the patient’s course was further complicated by respiratory failure requiring intubation, cardiogenic shock and superimposed septic shock, ultimately leading to his death.

Discussion: Pembrolizumab is a humanized monoclonal antibody that blocks the interaction between programmed cell death-1 protein and its ligand to enhance anti-tumor response. Immune checkpoint inhibitors (ICIs) have been associated with mortality benefits in patients with melanoma and solid tumors, but also with immune-mediated adverse events (imAEs). MG is a rare imAE that classically presents with muscle weakness, diplopia and bulbar symptoms, as in our patient. ICIs have been cited in 23 published cases of MG with an average onset within 6 weeks of treatment and a 30.4% mortality rate. Specifically, pembrolizumab has been cited in 2 cases of new onset MG and 2 cases of MG exacerbations. Cardiac adverse events are exceedingly rare, with 1 published case report of acute heart failure due to autoimmune myocarditis secondary to pembrolizumab, and a handful of cases of sinus tachycardia and atrial flutter. To date, complete heart block is an unrecognized imAE in the current literature. Our patient’s presentation therefore reflects a constellation of extremely rare and high-grade imAEs of pembrolizumab.

Conclusions: Given their potent effect on the immune system, ICIs may cause serious imAEs, such as myocarditis, myasthenia gravis, and complete heart block. One must maintain high clinical suspicion of these adverse reactions in any patient receiving immunotherapy in order to initiate prompt treatment.

To cite this abstract:

Jang, J; Stream, S. A CASE OF PEMBROLIZUMAB-INDUCED COMPLETE HEART BLOCK AND MYASTHENIA GRAVIS. Abstract published at Hospital Medicine 2018; April 8-11; Orlando, Fla. Abstract 869. https://www.shmabstracts.com/abstract/a-case-of-pembrolizumab-induced-complete-heart-block-and-myasthenia-gravis/. Accessed September 18, 2019.

« Back to Hospital Medicine 2018; April 8-11; Orlando, Fla.